Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 161, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2019, 8:39 PM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2019, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 11, 2019, 9:33 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:45 PM CDT | HAIL 1.5 | 6 Sw Sun City, KS | SPOTTER REPORT OF PING PONG BALL SIZE HAIL SOUTHWEST OF SUN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted.
010
WUUS53 KDDC 120139
SVRDDC
KSC007-033-097-120245-
/O.NEW.KDDC.SV.W.0161.190612T0139Z-190612T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
839 PM CDT Tue Jun 11 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kiowa County in south central Kansas...
Southwestern Barber County in south central Kansas...
Eastern Comanche County in south central Kansas...
* Until 945 PM CDT.
* At 839 PM CDT, a severe thunderstorm was located 7 miles southwest
of Sun City, moving southeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Sun City and Aetna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 9918 3745 9898 3709 9867 3700 9902
3700 9905
TIME...MOT...LOC 0139Z 330DEG 16KT 3732 9902
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
GERARD1 follow-up statement
414
WWUS53 KDDC 120233
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
933 PM CDT Tue Jun 11 2019
KSC007-033-097-120243-
/O.CAN.KDDC.SV.W.0161.000000T0000Z-190612T0245Z/
Kiowa KS-Barber KS-Comanche KS-
933 PM CDT Tue Jun 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA...
SOUTHWESTERN BARBER AND EASTERN COMANCHE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3738 9918 3745 9898 3709 9867 3700 9902
3700 9905
TIME...MOT...LOC 0232Z 330DEG 16KT 3711 9887
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:11 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 11, 8:11 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 811 PM CDT Tue Jun 11 2019 .UPDATE... Issued at 811 PM CDT Tue Jun 11 2019 Cancelled severe thunderstorm watch for Ford and Hodgeman counties behind the frontal boundary. Several supercells across the eastern zones have congealed into one primary supercell just east of Greensburg as of 810 pm. Environment will support an organized supercell with a very large hail threat as it moves toward Barber county. && .SHORT TERM...(This afternoon through Wednesday night) Issued at 1200 PM CDT Tue Jun 11 2019 Primary shortwave and attendant cold front were in Nebraska at midday, both of which will approach SW Kansas this afternoon and evening as NW flow aloft increases. Initial prefrontal trough and associated wind shift in NW Kansas will sink southward through this afternoon and evening. Convergence along this boundary will encourage isolated convection to form primarily south and east of Dodge City after 3 pm. Limited moisture return is underway, with S/SE winds gusting 30-35 mph at times. The dewpoint at the office has climbed back to near 50, with surface analysis showing a narrow plume of mid 50s dewpoints along an Amarillo- Hobbs, NM line. This modest moisture is forecasted by NAM to develop a narrow axis of 1000-2000 J/kg CAPE along the boundary into south central Kansas by 7 pm. If moisture and instability are sufficient to overcome capping and create updrafts, then shear is available to organize some rotating updrafts and high- based supercells. Large hail is the primary risk from any convection through this evening. A northerly wind shift will accompany the trough/cold front passage through this evening, with some modest gusts near 30 mph, before light N/NW winds prevail overnight. Mid level clouds through evening will clear overnight, as subsidence behind the exiting shortwave arrives. With a clear sky by sunrise Wednesday and weak cool/dry advection, morning lows will be below normal again, in the lower to mid 50s. Wednesday will be dry and stable, under strong NW flow aloft. With sunshine allowing efficient mixing, N/NW winds will be elevated daylight Wednesday, gusting 25-35 mph. Cool/dry advection will keep temperatures pleasant, mostly mid 70s, about 10 degrees below normal for June. Models indicate increasing clouds amid warm air advection Wednesday night into Thursday morning. Light and variable winds Wednesday evening will trend light south by sunrise, allowing moisture and instability to begin returning aloft. With models hinting at elevated convection, included modest pops across the SW zones toward sunrise Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 220 PM CDT Tue Jun 11 2019 There will be at least a chance of thunderstorms, at least somewhere in SW Kansas, every day through the long term. This is not to say it will rain for six days. But model guidance continues to depict NW flow aloft on Thursday, and then generally westerly/zonal Friday through the weekend. This flow will be energetic with numerous small, hard-to-time perturbations or shortwaves. None of these shortwaves appear strong or obvious, as such model agreement on timing and/or placement is poor, but have high confidence on their existence. These shortwaves will interact daily with improved moisture and instability to generate occasional scattered convection through the weekend. Isolated to scattered pops are broadbrushed in the grids throughout the long term. Nailing down placement and convective coverage will be largely futile more than about a day in advance, as mesoscale influences and impacts from the previous day's convection will be instrumental. Certainly, several MCSs and periods of heavy rain are possible through the weekend. In the shorter term, south winds will increase on Thursday, with moisture and instability increasing. Models do display consistency with an instability axis along the CO/KS border by late day, along the developing lee trough/dryline. So at least initial convection should be favored in the western zones Thursday. Models display a dramatic increase in instability on Friday, with NAM leading the pack forecasting CAPE upwards of 5000 J/kg. As flow aloft becomes zonal, will be looking for a convective trigger carefully for Friday. The lee trough/dryline will sharpen Friday PM, and several models indicate initiation along this boundary. All models show strong warming on Friday, in response to the zonal flow and enhanced lee troughing, with afternoon temperatures in the upper 80s and lower 90s. This additional heat will add to the potential thunderstorm engine on Friday, and possibly MCS generation somewhere in western Kansas. Details will emerge with time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 531 PM CDT Tue Jun 11 2019 Isolated/widely scattered thunderstorms will be possible at the beginning of this period generally along and east of the Highway 283/183 corridor. Some of the short term convective allowing models also show a cluster of showers and isolated thunderstorms moving out of southeast Wyoming late this afternoon and across southwest Kansas through the 04z-07z time frame. Due to the isolated nature of the storms, will hold off on any VCTS wording in the area TAFs at this time but will update if it becomes necessary. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 75 51 73 / 20 0 10 20 GCK 53 75 50 76 / 10 0 10 10 EHA 54 76 52 81 / 0 0 20 30 LBL 55 76 51 75 / 10 0 20 30 HYS 55 72 49 75 / 20 0 0 0 P28 58 78 52 74 / 50 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Jun 11, 5:05 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 505 AM CDT Tue Jun 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-121015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 505 AM CDT Tue Jun 11 2019 /405 AM MDT Tue Jun 11 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated severe thunderstorms with hail up to tennis ball size and winds to 70 mph are possible between 5 and 9 pm, mainly along and east of a line from Larned to Bucklin to Ashland. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms with large hail are possible Friday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Severe thunderstorm: elevated risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 11, 7:37 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 WSW FELLSBURG 37.79N 99.22W
06/11/2019 E1.75 INCH EDWARDS KS PUBLIC
SOCIAL MEDIA REPORT OF GOLF BALL SIZE HAIL
SOUTHEAST OF KINSLEY.
&&
RMLLocal storm report, Jun 11, 7:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 SW GARFIELD 38.05N 99.27W
06/11/2019 E1.50 INCH PAWNEE KS PUBLIC
SOCIAL MEDIA REPORT OF PING PONG SIZE HAIL
REPORTED ON HWY 56 SOUTHWEST OF GARFIELD.
&&
RMLSpecial weather statement, Jun 11, 7:50 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 750 PM CDT Tue Jun 11 2019 KSZ080-089-120130- Kiowa KS-Comanche KS- 750 PM CDT Tue Jun 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA AND NORTHEASTERN COMANCHE COUNTIES UNTIL 830 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near Greensburg, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm may intensify to severe levels, and warnings may be required. Locations impacted include... Greensburg and Haviland. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3753 9948 3769 9942 3761 9906 3733 9918 TIME...MOT...LOC 0049Z 288DEG 13KT 3758 9938 TURNER
Local storm report, Jun 11, 8:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 1 SW HAVILAND 37.60N 99.12W
06/11/2019 E1.00 INCH KIOWA KS TRAINED SPOTTER
SPOTTER REPORT OF QUARTER SIZE HAIL 1 MILES
SOUTHWEST OF HAVILAND.
&&
RMLLocal storm report, Jun 11, 8:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL HAVILAND 37.62N 99.11W
06/11/2019 E1.50 INCH KIOWA KS PUBLIC
SOCIAL MEDIA REPORT OF PING PONG BALL SIZE
HAIL IN HAVILAND.
&&
RMLLocal storm report, Jun 11, 8:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 NNE TROUSDALE 37.84N 99.08W
06/11/2019 E1.50 INCH EDWARDS KS PUBLIC
SPOTTER REPORT OF PING PONG BALL SIZE HAIL
NORTHEAST OF TROUSDALE.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 42 min |
| Jun 11, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 49 min |
| Jun 11, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 46 min |
| Jun 11, 7:50 PM CDT | Special Weather Statement | DDC | Kiowa | 40 min |
| Jun 11, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 25 min |
| Jun 11, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 43 min |
| Jun 11, 8:47 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.